Taking vitamin B12 supplements? The digestive sign which can indicate too much

Taking vitamin B12 supplements? The digestive sign which can indicate too much

Dr Oscar Duke issues warning over ‘fizzy’ vitamins

We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info

This means that although supplements may help, it is not advisable to take more than has been recommended. The Mayo Clinic says: “Most people get enough vitamin B12 from a balanced diet. However, older adults, vegetarians, vegans and people who have conditions that affect their ability to absorb vitamin B12 from foods might benefit from the use of oral supplements.”

The organisation says when taken at appropriate doses, vitamin B12 supplements are generally considered safe.

It states: “While the recommended daily amount of vitamin B12 for adults is 2.4 micrograms, higher doses have been found to be safe.

“Your body absorbs only as much as it needs, and any excess passes through your urine.”

It says high doses of vitamin B12, such as those used to treat a deficiency, might cause diarrhoea.

The Mayo Clinic says other possible signs are:

  • Headache
  • Nausea and vomiting
  • Fatigue or weakness
  • Tingling sensation in hands and feet

The NHS says adults aged 19 to 64 need about 1.5 micrograms a day of vitamin B12.

It adds: “If you eat meat, fish or dairy foods, you should be able to get enough vitamin B12 from your diet.

“But as vitamin B12 is not found naturally in foods such as fruit, vegetables and grains, vegans may not get enough of it.”

The health body also says there’s not enough evidence to show what the effects may be of taking high doses of vitamin B12 supplements each day.

Nonetheless, the NHS warns: “If you take vitamin B12 supplements, do not take too much as this could be harmful. Taking 2mg or less a day of vitamin B12 in supplements is unlikely to cause any harm.”

It adds that taking doses of folic acid higher than 1mg can mask the symptoms of vitamin B12 deficiency, which can eventually damage the nervous system if it’s not spotted and treated.

The health body says this is particularly a concern for older people because it becomes more difficult to absorb vitamin B12 as you get older.

Some people may take supplements if they have a deficiency. The NHS says general symptoms of anaemia may include extreme tiredness, breathlessness, feeling faint and headaches.

You may also notice that you have pale skin, noticeable heartbeats, are hearing sounds coming from inside the body, rather than from an outside source, as well as noticing a loss of appetite and weight loss.

If you have anaemia caused by a vitamin B12 deficiency, you may have other symptoms that affect your behaviour.

The NHS says you may notice irritability, depression, changes in the way you think, feel and behave, and a decline in your mental abilities, such as memory, understanding and judgement.

The NHS warns that it is important for vitamin B12 or folate deficiency anaemia to be diagnosed and treated as soon as possible, as though many of the symptoms improve with treatment, some problems caused by the condition can be irreversible if left untreated.

“The longer the condition goes untreated, the higher the chance of permanent damage,” the health body explains.

All types of anaemia, regardless of the cause, can lead to heart and lung complications as the heart struggles to pump oxygen to the vital organs.

A lack of vitamin B12 can cause neurological problems, which affect your nervous system.

Source: Read Full Article